Aspirin Major Cause of Ulcers and Bleeding from the Bowel
Over 10 percent of patients who take low-dose aspirin to ward off a heart attack develop peptic ulcers, which often have no symptoms.
This was the finding of researchers from the University of Western Sydney in Australia. Using endoscopy, they studied 187 patients who had been taking between 75 milligrams and 325 milligrams of aspirin daily for at least one month.
An Annual Ulcer Rate of 28 Percent
The researchers found that 10.7 percent of patients in their study developed ulcers at least 3 millimeters in diameter. However, only 20 percent experienced symptoms that were significantly different from patients with no ulcers, which means many people may not know the ulcers exist.
After three months, the endoscopy was repeated among the 113 people who did not have ulcers when the study began. It was found that:
- Over 7 percent had developed an ulcer during this period
- This boosted the annual ulcer rate to 28 percent
Other factors that increased the risk of developing ulcers included being 70 years of age or older or having a bacterial infection with H. pylori.
The researchers said the benefits of using aspirin should be carefully assessed before those who have low cardiovascular risk take it for a long-term period.
Alimentary Pharmacology and Therapeutics November 2005, Volume 22, Page 795
First published on Yahoo News, December 12, 2005